Lightning, Dodge
- When
- June 8, 6:30 AM CST
- Where
- Dodge County, Hayfield
- Property damage
- $35,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.023, -92.862 (the zone’s center; the record gives no point)
An early morning lightning strike caused a barn to burn down, killing approximately 11,000 turkeys.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An early morning lightning strike caused a barn to burn down, killing approximately 11,000 turkeys.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 8, 1:55 AM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT WED JUN 8 2005
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
FORECAST CONCERNS FOCUS ON THE PCPN CHANCES...ALONG WITH THE THREAT
FOR FLOODING AND SEVERE WEATHER.
A RIDGE OF HIGH PRESSURE AT 500 MB HOLDS FAST OVER THE EAST COAST
INTO THE WEEKEND...KEEPING A TROUGH OFF TO THE WEST...AND THE LOCAL
AREA UNDER SOUTHWEST FLOW. THIS IS SIGNIFICANT AS IT WILL CONTINUE
TO USHER ANY SHORTWAVES MOVING THROUGH THE MEAN FLOW ACROSS THE
REGION. ALSO...A COLD FRONT PROGGED TO MOVE THROUGH THE UPPER
MISSISSIPPI RIVER VALLEY TONIGHT WOULD/COULD GET HUNG UP ACROSS THE
REGION...HAVING LITTLE REASON TO CONTINUE ITS EASTWARD MOVEMENT.
THIS BOUNDARY WOULD THEN SERVE AS A FOCUS FOR SHOWER/STORM CHANCES
THROUGH THE WEEKEND.
CURRENTLY...LINE OF THUNDERSTORMS MAKING STEADY PROGRESS EAST...FROM
THE NORTHERN PLAINS INTO CENTRAL MN/NORTHERN IA. THESE STORMS SHOULD
HOLD TOGETHER...ALTHOUGH LIKELY WEAKEN SOMEWHAT...AND MOVE ACROSS
THE FORECAST AREA THIS MORNING. THE ATMOSPHERE ACROSS THE AREA IS
NOT AS FAVORABLE FOR SEVERE WEATHER AS IT WAS EARLIER...BUT SOME
ISOLATED SEVERE THUNDERSTORMS CAN/T BE RULED. MEANWHILE...THE WARM
FRONT SET UP APPROXIMATELY WHERE IT WAS EXPECTED TO LAST NIGHT AND
EARLY THIS MORNING...RUNNING FROM AROUND SD INTO CENTRAL WI. GOOD
ISENTROPIC LIFT AND MOISTURE TRANSPORT INTO AND OVER THE BOUNDARY
HAS NOT ONLY AIDED SOME SEVERE WEATHER...BUT CONTINUED TO FUEL
STORMS AND APPRECIABLE RAIN AMOUNTS. GENERALLY...AREAS NORTH OF AN
OWATONNA TO BLACK RIVER FALLS LINE WERE THE AREAS IN THE FORECAST
AREA THAT RECEIVE THE HIGHEST RAIN AMOUNTS. A FLOOD WATCH WAS ISSUED
TO COVER THESE COUNTIES THROUGH MIDNIGHT TONIGHT. IN ADDITION...
STORMS ARE CONTINUING TO FIRE OVER PARTS OF WEST CENTRAL WI...LIKELY
FROM OUTFLOW BOUNDARIES FROM THE PREVIOUS CONVECTION. ALL IN ALL...A
STORMY MORNING FOR THE REGION.
A COLD FRONT...EXTENDING FROM AN AREA OF LOW PRESSURE OVER ND...WILL
SLIDE ACROSS THE UPPER MISSISSIPPI RIVER VALLEY TONIGHT. DECENT LOW
LEVEL MOISTURE TRANSPORT WILL CONTINUE AHEAD OF THE FRONT...ALTHOUGH
NOT ON THE ORDER OF WHAT IS/HAS OCCURRED EARLY THIS MORNING. SURFACE
PW/S APPROACH 1.5 INCHES THOUGH...STILL ALLUDING TO THE POTENTIAL
FOR SOME HEAVY RAINS. SBCAPES ARE PROGGED TO REBOUND TO 3000+ J/KG
AHEAD OF THE FRONT FOR THIS AFTERNOON/EARLY EVENING. THE FRONT COULD
SPARK MORE SHOWERS AND STORMS FOR LATE THIS AFTERNOON/EVENING AS A
RESULT. SEVERE WEATHER WILL AGAIN BE POSSIBLE. ALTHOUGH THE
ANTICIPATED STORMS WILL NOT SET UP IN AN WEST-EAST LINE LIKE THE
STORMS OF LAST NIGHT...ANY ADDITIONAL HEAVY RAINFALL OVER THE
ALREADY SATURATED GROUND TO THE NORTH WILL HAVE TO POTENTIAL TO
PRODUCE SOME FLOODING.
THE FRONT WILL SLIDE EAST OF THE REGION OVERNIGHT TONIGHT...BUT ITS
SOUTHERN EXTENT WILL LINGER ACROSS THE AREA. THE LOW LEVEL JET AND
850 MB MOISTURE TRANSPORT POINT TO AN MCS DEVELOPING OVER THE MO
RIVER VALLEY...AND ITS THIS COMPLEX AND ITS ASSOCIATED MCV THAT LOOK
TO TRACK ALONG THIS LINGERING BOUNDARY NORTHEAST. THIS WILL BE THE
CHANCE FOR YET MORE SHOWERS/STORMS TO THE REGION FOR THU AFTERNOON.
INSTABILITY CONTINUES HIGH NEAR AND SOUTH OF THIS SURFACE
BOUNDARY...WHICH WILL AGAIN AID CONVECTION...AND ALSO THE SEVERE
POSSIBILITIES.
THE SHOWER/STORM CHANCES WILL LINGER THROUGH THURSDAY
EVENING...WHILE YET ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO
DEVELOP OVER NEB. THIS COMPLEX AND ITS MCV WILL THEN TRACK NORTHEAST
ALONG THE FRONT...AND AGAIN...ACROSS THE FORECAST AREA...FOR FRI
AFTERNOON AND EVENING. SEVERE WEATHER CHANCES? WITH SBCAPE EXPECTED
TO CLIMB INTO THE 2000+ K/KG RANGE...IT WILL CERTAINLY BE A
POSSIBILITY.
OVERALL...A THE VERY ACTIVE WEATHER PATTERN WILL PERSIST FOR THE
REST OF THE WORK WEEK...AN ACTUALLY INTO THE WEEKEND. HEAVY RAINS TO
THE NORTH FROM LAST NIGHT AND EARLY THIS MORNING LENDS SOME CONCERNS
TO FLOODING FROM ANY CONVECTION FROM TODAY/TONIGHT...SO FLOOD WATCH
CONTINUES THROUGH MIDNIGHT. AMPLE INSTABILTY WILL ALSO SUPPORT
SEVERE CHANCES FOR THE NEXT FEW DAYS. WELCOME TO SUMMER.
.LONG TERM...SATURDAY THROUGH TUESDAY
EXTENDED MODELS IN FAIRLY GOOD AGREEMENT WITH THE OVERALL WEATHER
PATTERN FOR THE WEEKEND INTO THE EARLY PART OF NEXT WEEK. THE AREA
SHOULD STAY UNDER A SOUTHWEST FLOW THROUGH THE WEEKEND...WITH A
TROUGH TO THE WEST...AND RIDGE OVER THE EAST COAST. PROBABLY THE
MOST SIGNIFICANT FEATURE INDICATED BY THE VARIOUS MODELS IS A
SHORTWAVE TROUGH MOVING THROUGH THE MAIN TROUGH...WHICH WOULD SLIDE
INTO THE REGION BY 00Z TUES. DGEX AND EXTENDED GFS IN GOOD AGREEMENT
HERE...ALTHOUGH THE ECMWF IS FLATTER IN THE FLOW...NOT INDICATING AS
STRONG A WAVE. ENSEMBLE COMPONENTS FAVOR THE DGEX/GFS
SOLUTION...AND WILL SIDE WITH THAT SOLUTION FOR NOW. BOTTOM LINE
FOR THE AREA...THIS WOULD KEEP THE REGION UNDER AN ACTIVE WEATHER
PATTERN...AND PLACE MONDAY NIGHT/TUESDAY AS THE MOST FAVORABLE
SHOWER/STORM TIME. TEMPERATURES LOOK TO BE A BIT COOLER...BUT CLOSE
TO THE SEASONABLE NORMALS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLOOD WATCH UNTIL MIDNIGHT TONIGHT...
WIZ017-029-032>034.
MN...FLOOD WATCH UNTIL MIDNIGHT TONIGHT...
MNZ079.
IA...NONE.
&&
RIECKHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 457 AM CDT WED JUN 8 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-091100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 457 AM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COMPLEX OF STORMS FROM MINNESOTA WILL MOVE ACROSS THE AREA EARLY THIS MORNING. ALTHOUGH INSTABILITIES ARE WEAK...WINDS ALOFT ARE SUPPORTIVE OF SOME STORMS REACHING SEVERE LEVELS...WITH THE MAIN THREAT BEING FROM DAMAGING WINDS AND POSSIBLY LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. LATER TODAY...A COLD FRONT WILL APPROACH THE AREA FROM THE WEST. THIS COMBINED WITH NUMEROUS LEFTOVER OUTFLOW BOUNDARIES FROM THIS MORNINGS STORMS WILL BE THE FOCAL POINT FOR MORE THUNDERSTORMS. STRONG INSTABILITIES WILL ONCE AGAIN DEVELOP BY AFTERNOON AND WITH FAVORABLE WINDS ALOFT...EXPECT SOME OF THE STORM TO ONCE AGAIN BECOME SEVERE. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS ALONG WITH HEAVY RAINFALL THAT COULD PRODUCE LOCALIZED FLOODING. AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONTAL BOUNDARY WILL REMAIN NEAR THE AREA THROUGH EARLY NEXT WEEK. THIS FRONT WILL CONTINUE TO BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS. SOME OF WHICH COULD BE SEVERE AT TIMES ALONG WITH PRODUCING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED EARLY THIS MORNING AND THEN AGAIN THIS AFTERNOON AND THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RABERDING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
632 AM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 AM TSTM WND DMG MANTORVILLE 44.07N 92.75W
06/08/2005 DODGE MN TRAINED SPOTTER
4 INCH DIAMETER BRANCHES DOWN IN MANTORVILLE.
0530 AM FLASH FLOOD ZUMBRO FALLS 44.29N 92.43W
06/08/2005 WABASHA MN LAW ENFORCEMENT
HIGHWAY 63 IN ZUMBRO FALLS CLOSED DUE TO HIGH WATER
&&
JRThe Minneapolis radar (KMPX), 107 km away, was scanning. The volume nearest the first event began at 12:31 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459377.